User Reviews for SAMe to treat Herbal Supplementation
SAMe has an average rating of 6.6 out of 10 from a total of 7 ratings for the treatment of Herbal Supplementation. 71% of those users who reviewed SAMe reported a positive effect, while 29% reported a negative effect.
“15 years ago I started have knee issues from osteoarthritis. I was a patient at Mayo at the time. The standard pain relievers and injections were prescribed. I bought 200mg SAMe tablets and started taking one a day. I slept through for the first time in a year. I asked my Dr. had he ever heard of SAMe, I asked why didn’t you recommend it. He said I can’t…it’s a supplement and not an FDA approved drug. The osteoarthritis eventually still destroyed my knee joints, but SAMe greatly reduced the pain before they eventually wore out. I refuse to take any of the oxy pain relievers after the knee operations, and simply took Tylenol for a week and SAMe. I have continued to take SAMe daily for last 15 years. I now take 400mgs twice a day. I am 82 and I wouldn’t waste the money if it didn’t living better. I am on no Dr.prescribed medication. Everything on my blood work is normal. I recommend it to people all the time, and they have thanked me after.”
“I increased my dose over the course of a month, under the direction of a psychiatric nurse practitioner, to 1600mg. Initially I had nausea, headaches, and anxiety. These symptoms have lessened. The nausea and anxiety make my disordered eating habits (mild anorexia) difficult to manage. I have tracked my depression in a chart daily and my depression has steadily worsened. Last week (during my PMS week) I felt suicidal and afraid of my impulsivity. I have been mostly in bed for two to three weeks, partially due to weather and not having a cozier place to do my schoolwork. Lifestyle changes have given me more hope, like changes to my environment and deciding to get a part time job (I am an online student) to provide more structure and purpose. I am still struggling, however. Weaning myself off SAMe week by week. I don’t think that medication is the answer for me and will focus on making practical changes in my life.”
“I’ve had severe depression and anxiety for years and I avoid antidepressants because of the side effects I experienced previously. SAMe has changed me. Since starting it I have felt so stabilized in my mood that I can’t really dwell on the sadness and negative thoughts I used to all day every day. I finally feel normal. However I do feel mildly nauseous throughout the day. This helps me not to eat too much though so it’s not too bad. I does seem to give me the boost I need to get through the day too. I make sure I get my B vitamins in with it. I purchased mine at Walmart.”
“Have used SAMe off and on to relieve osteoarthritis pain and to boost activity level secondary to depression. Had severe abdominal pain and nausea after taking one brand of SAMe. Had similar issue with an OTC medicine to treat the GI disturbance. The common element was mannitol — a sugar alcohol that is present in some supplements and otc medicines. Read online that this sugar alcohol can trigger severe GI disturbance in some people. I searched for and found a brand of Sam-e without mannitol or any other sugar alcohols. There has been no reoccurrence of GI upset.”
“I have been taking SSRI's for 25 years. Still, I have had periods of sadness which increase to an overall sense of lack of interest, eventually, seemingly the whole spectrum of depression. I had been taking 400mg./day for a year and didn't notice anything beneficial. Someone (an MD) suggested I might try 1600mg. of Sam-e along with a Vitamin B supplement. It was incredible that about 3 hours later I suddenly sensed a complete disappearance of sadness. It was absolutely amazing given that these episodes of sadness had plagued me for many years. I will continue to take them for as long as the rest of my life since this one medication suggestion (sam-e and Vit. B complex has almost single-handedly turned me around.”
“I've been taking SAM-e for years, heard about it on a PBS Special covering depression. It has been mentally beneficial; my moods are much brighter & my behavior is steadier. I don't ever see myself not taking it. There are downsides, however. Anyone considering this medicine must realize that: (1) You cannot be a causal taker; once on it you need to stick with it, because it will make your depression worse if you aren't careful with dosing or wean yourself off of it. (2) It can cause sleeplessness, always take it in the morning (or plan to take a sleep aid in the eve). (3) It is expensive; shop around. (4) You take the enteric coated on an empty stomach for effectiveness. (5) It takes roughly 3 weeks before relief of symptoms occurs.”
“I've been taking Sam e for about 2 years, with a brief period of about 2 weeks when I stopped and quickly realized just how much this medication was helping me. I decided to try it due to increasing feelings of sadness and irritation (I have small kids at home and felt like my temper was getting shorter and shorter!). At first I thought it was helping "a little" but stopped because of the cost. About a week later I noticed I was becoming less and less tolerant to small things. When restarted the short temper quickly faded and I've stayed on it since.”
“I took the medicine for 2 days. One pill per day, on the third day I woke up fine and fifteen minutes later I had severe abdominal pain, sweating enough to drench my shirt and head, disorientated, dizzy, and vomiting.I ended up in the ER and after blood work, an EKG, and a CT scan they couldn't find anything. They could tell me what it wasn't'. They sent me home with anti nauseous medicine. So two days go by and I realize I have not taken my supplement for arthritis so I take it that afternoon and by evening I have severe abdominal pain, dizziness and vomiting. Pretty sure it was the SAMe because I have felt fine since not taking any.”
This information is NOT intended to endorse any particular medication. While these reviews might be helpful, they are not a substitute for the expertise, knowledge and judgement of healthcare practitioners.